Alert archive / California / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Jul 25, 2021, 6:53 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2021, 6:53 PM PDT (01:53 UTC)
- Expired
- Jul 26, 2021, 5:39 PM PDT
- In force
- 23 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837 WGUS66 KSGX 260153 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service San Diego CA 653 PM PDT Sun Jul 25 2021 CAZ055-056-058-060>062-065-261000- /O.NEW.KSGX.FF.A.0005.210726T0153Z-210727T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino County Mountains-Riverside County Mountains-San Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Palm Springs, La Quinta, Idyllwild-Pine Cove, Lucerne Valley, Apple Valley, Banning, Hesperia, Borrego Springs, Big Bear Lake, Big Bear City, Palm Desert Country, Coachella, Cathedral City, Palm Desert, Crestline, Indio, Victorville, Wrightwood, Julian, Pine Valley, Lake Arrowhead, Running Springs, and Desert Hot Springs 653 PM PDT Sun Jul 25 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... The National Weather Service in San Diego has issued a * Flash Flood Watch for a portion of southwest California, including the following areas, Apple and El Dorado burn scars, Apple and Lucerne Valleys, Coachella Valley, Riverside County Mountains, San Bernardino County Mountains, San Diego County Deserts, San Diego County Mountains and San Gorgonio Pass Near Banning. * Through Monday evening. * Scattered showers and thunderstorms will impact the mountains and deserts tonight through early Monday evening. The greatest potential of flash flooding over the mountains is Monday afternoon, but anytime over the deserts. The strongest thunderstorms will be capable of dropping 1 to 2 inches of rain, possibly producing flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Gregoria
3 follow-up statements
122 WGUS66 KSGX 261036 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service San Diego CA 336 AM PDT Mon Jul 26 2021 CAZ048-262245- /O.EXA.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley, Ontario, Fontana, Corona, Riverside, San Bernardino, and Rancho Cucamonga 336 AM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in San Diego has expanded the * Flash Flood Watch to include a portion of southwest California, including the following area, San Bernardino and Riverside County Valleys-The Inland Empire. * Through this evening. * Scattered showers and thunderstorms through early evening, some with rainfall of 1 to 2 inches per hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CAZ055-056-058-060>062-065-262245- /O.CON.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino County Mountains-Riverside County Mountains-San Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Palm Springs, La Quinta, Idyllwild-Pine Cove, Lucerne Valley, Apple Valley, Banning, Hesperia, Borrego Springs, Big Bear Lake, Big Bear City, Palm Desert Country, Coachella, Cathedral City, Palm Desert, Crestline, Indio, Victorville, Wrightwood, Julian, Pine Valley, Lake Arrowhead, Running Springs, and Desert Hot Springs 336 AM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of southwest California, including the following areas, Apple and Lucerne Valleys, Coachella Valley, Riverside County Mountains, San Bernardino County Mountains, San Diego County Deserts, San Diego County Mountains and San Gorgonio Pass Near Banning. * Through this evening. * Scattered showers and thunderstorms will impact the mountains and deserts tonight through this evening. Thunderstorms could produce 1 to inches of rainfall per hour. Isolated rainfall to 3 inches in one hour is possible, mainly in the mountains in the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 17
780 WGUS66 KSGX 262031 FFASGX Flood Watch National Weather Service San Diego CA 131 PM PDT Mon Jul 26 2021 CAZ048-055-056-058-060>062-065-270300- /O.CON.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino and Riverside County Valleys-The Inland Empire-San Bernardino County Mountains-Riverside County Mountains-San Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Palm Springs, Ontario, La Quinta, Idyllwild-Pine Cove, Fontana, Coachella, Apple Valley, Indio, Banning, Hesperia, Borrego Springs, Riverside, Big Bear Lake, Big Bear City, Palm Desert Country, Lucerne Valley, Cathedral City, Palm Desert, Crestline, Wrightwood, Corona, Victorville, San Bernardino, Moreno Valley, Julian, Pine Valley, Lake Arrowhead, Running Springs, Desert Hot Springs, and Rancho Cucamonga 131 PM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... The Flash Flood Watch continues for * Flash Flood Watch for a portion of southwest California, including the following areas, Apple and El Dorado burn scars, Apple and Lucerne Valleys, Coachella Valley, Riverside County Mountains, San Bernardino County Mountains, San Diego County Deserts, San Diego County Mountains and San Gorgonio Pass Near Banning. * Until 8 PM PDT this evening. * Scattered showers and thunderstorms will impact the mountains and deserts this afternoon into early evening. Thunderstorms could produce 1 inch of rainfall in one hour. Isolated rainfall to 3 inches in one hour is possible, mainly in the mountains in the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MM
580 WGUS66 KSGX 270039 FFASGX Flood Watch National Weather Service San Diego CA 539 PM PDT Mon Jul 26 2021 CAZ048-055-056-058-060>062-065-270145- /O.CAN.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino and Riverside County Valleys-The Inland Empire-San Bernardino County Mountains-Riverside County Mountains-San Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Palm Springs, Ontario, La Quinta, Idyllwild-Pine Cove, Fontana, Coachella, Apple Valley, Indio, Banning, Hesperia, Borrego Springs, Riverside, Big Bear Lake, Big Bear City, Palm Desert Country, Lucerne Valley, Cathedral City, Palm Desert, Crestline, Wrightwood, Corona, Victorville, San Bernardino, Moreno Valley, Julian, Pine Valley, Lake Arrowhead, Running Springs, Desert Hot Springs, and Rancho Cucamonga 539 PM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southwest California, including the following areas, Apple and Lucerne Valleys, Coachella Valley, Riverside County Mountains, San Bernardino County Mountains, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Deserts, San Diego County Mountains and San Gorgonio Pass Near Banning has been cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Gregoria
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 1:59 PM PDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 25, 1:59 PM PDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service San Diego CA 159 PM PDT Sun Jul 25 2021 .SYNOPSIS... An upper level disturbance in the easterly flow will continue to bring significant moisture into Southern California through Monday. Extensive cloudiness, high humidity, and cooler weather will accompany this system. Periods of showers and isolated thunderstorms will develop as well, with a threat of locally heavy rainfall. Drier air will arrive from the southwest on Tuesday, limiting any additional thunderstorm development and returning seasonally warm weather inland for much of the week. Late in the week a return of monsoonal flow could spark more showers and thunderstorms into next weekend. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... This afternoon... Radar and satellite show some light showers with isolated tstms moving southwest across the region. Several strong tstms have developed over higher terrain in eastern Riverside County and tstms are beginning to develop over the mtns of San Diego County. Deep convection is expected to continue in various locations through tomorrow afternoon. Meanwhile, the marine layer continues to provide low clouds at the beaches which will likely spread at least a few miles inland tonight. from previous discussion... The subtropical wave with a closed low over the northern Gulf of California is moving westward, bringing with it a very moist atmosphere. This very wet airmass will advect over SoCal through Monday with brisk easterly winds aloft, and scattered showers and isolated thunderstorms, and will bring a threat of heavy rainfall rates and local flash flooding, mainly on Monday afternoon. Please see the HYDROLOGY discussion below. Extensive cloud cover and high humidity will keep daytime temperatures well below seasonal normals away from the coast both today and Monday. As the wave passes on Monday, the mid and high clouds will decrease and winds aloft will turn southerly and weaken. With enough heating, thunderstorms will likely develop over the mountains and desert areas, but areas west of the mountains should be drying. For the middle of the week, drier S-SW flow aloft will limit any further shower and thunderstorm development, confining any such development to the mountains and high deserts. It will also be warmer, with daytime temperatures back to seasonally warm levels inland. Onshore flow will keep the coast moderated with occasional marine clouds. Multiple deterministic and probabilistic models indicate another, weaker easterly wave could move through SoCal late in the week. The GFS ensemble members are generally wetter at sites across SoCal, and the European model ensemble members are trending that way as well. && .HYDROLOGY... Satellite data shows precipitable water values of about 1.5 inches or more over SoCal this afternoon. Numerical models show these values rising slowly to around two inches through Monday. Radar shows some light showers with isolated tstms moving southwest across the region this afternoon. Most of this moisture is aloft (above 10,000 ft) and as a result, the tstms have formed over higher terrain. So far the storms haven't produced any significant impacts but the potential exists for periods of heavy rainfall, small hail and gusty winds. For late tonight through Monday morning, the trough currently to our southeast will be moving over SoCal. This will help to generate more widespread showers. Models show the heaviest concentration over northern parts of the forecast area where convergence will be maximized. Some locally moderate rainfall rates (1/4-1/2 in/hr) will be possible even without notable instability. By midday Monday through late Monday afternoon, the clouds will be clearing and models indicate there will be heating over the mountains. Instability increases substantially and strong thunderstorms could then develop over the mountains and deserts. High resolution probabilistic guidance indicates a less than 20% chance of rainfall rates exceeding 0.5 inches per hour through Monday morning. By Mon afternoon, that probability increases to 30%-40% in some areas. Coupled with weakening flow aloft, this increases the chances for localized flash flooding Mon afternoon, mainly over the mtns and adjacent desert slopes. With regard to runoff and flooding...Given that variations in hires model solutions and the forecast amount of clouds with limited instability, the threat of flash flooding will be low through this evening. An isolated thunderstorm could develop with sufficient heating, but the strong flow aloft limit any heavy rain threat. Later tonight into Monday morning as dynamic forcing increases, light to moderate rainfall will be more widespread, with San Bernardino County favored for heaviest amounts and significant runoff. Once the trough moves to the northwest, more heating is possible. This will increase the threat for high rainfall rates (1+ in/hr) and flash flooding, moving from south to north over the mountains and deserts beginning midday Monday and spreading north through early Monday evening. && .AVIATION... 252030Z...Coast/Valleys...Mostly BKN clouds at/above 10000 ft MSL will occur this afternoon through Mon, along with a slight chance of -TSRA tonight through Mon. Areas of BKN-OVC stratus with bases 1000- 1500 ft MSL and tops to 2000 ft MSL will redevelop this evening, mostly starting 01Z-06Z and continue through Monday morning within 20 miles of the coast. Most surface vis will remain above 5 miles. Mountains/Deserts...SCT=BKN clouds at/above 10000 ft MSL will occur through Mon with a chance of TSRA and associated CBs with bases 8000 ft MSL and tops to 40000 ft MSL and associated strong up/downdrafts, with highest chances in the afternoons/evenings. && .MARINE... There is a slight chance of a thunderstorm over the coastal waters tonight and Monday. If thunderstorms occur, the primary threat will be cloud to water lightning. && .BEACHES... There is a slight chance of a thunderstorm at the beaches tonight and Monday. If thunderstorms occur, the primary threat will be cloud to ground lightning. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/HYDROLOGY...PG AVIATION/MARINE...Maxwell.
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:11 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Jul 26, 3:29 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 26, 4:53 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Jul 26, 6:32 AM PDT | Areal Flood Advisory | SGX | Riverside | 2 hr |
Nearby
Flash Flood Watches in California, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.